Alabama, 2011

Debris Flow and Flooding in Alabama, November 27 to 30, 2011

November 27 to 30, 2011 · NWS HUN · 6 events in 3 counties and zones

A warm conveyor belt of heavy rainfall developed in advance of an intensifying upper level low which dumped from around 2 to over 5 inches of rain across the eastern two thirds of north Alabama and middle Tennessee. The highest rain amounts were recorded in Jackson and DeKalb Counties with 3 to 5 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A warm conveyor belt of heavy rainfall developed in advance of an intensifying upper level low which dumped from around 2 to over 5 inches of rain across the eastern two thirds of north Alabama and middle Tennessee. The highest rain amounts were recorded in Jackson and DeKalb Counties with 3 to 5 inches. The rain fell over 24 to 36 hour period, with rainfall remaining light to moderate during most its duration. The rainfall resulted in minor river flooding along the Little River, Big Wills Creek and Paint Rock River. A landslide occurred on Highway 35 just north of Section in Jackson County. A driver was trapped in his vehicle, but was rescued unharmed. Trees, boulders and debris blocked 100 to 250 yards of Highway 35.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 27, 5:56 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Nov 27, 5:56 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
556 AM CST SUN NOV 27 2011

.UPDATE...FOR 12Z AVIATION.

&&

.AVIATION...
WIDESPREAD SHRA AHEAD OF AN APPROACHING CDFNT ARE AFFECTING NORTHERN
AL TERMINALS THIS MORNING. CURRENTLY...A BAND OF LGT/MDT SHRA WITH A
FEW AREAS OF EMBEDDED +SHRA IS ALIGNED ALONG AND JUST EAST OF KHSV.
HOWEVER...FURTHER DEVELOPMENT TO THE SW MAY AFFECT KHSV WITH +SHRA
THRU ABOUT 15Z. AFTERWARDS...THE BAND IS LIKELY TO PROPAGATE EWRD AT
THE SAME TIME THAT LLWS DECREASES. MVFR CIGS ARE LIKELY THRU AT LEAST
21Z AT KHSV. A BRIEF PERIOD OF VFR CONDITIONS IS POSSIBLE BTWN 21-00Z
AS A MOISTURE MINIMUM MOVES ACROSS THE AREA...BUT CONFIDENCE IS STILL
LOW ATTM.

MEANWHILE...MAINLY -SHRA/-RA ARE EXPECTED AT KMSL FOR MOST OF THE
PERIOD WHICH IS LOCATED WITHIN A RELATIVE MOISTURE MINIMUM. A BAND OF
LGT/MDT RAIN CURRENTLY TO THE WEST STRETCHING SW-NE JUST EAST OF THE
MISS RIVER WILL MOVE CLOSER TO NW AL...BUT MAY WEAKEN AS OVERALL
FORCING FOR ASCENT WEAKENS WITH THIS BAND. NEVERTHELESS...LOW-LVL
MOISTURE WILL LIKELY INCREASE SUFFICIENTLY TO BRING LOW-END MVFR CIGS
BACK TO KMSL BY ABOUT 20Z.

&&

.DISCUSSION... /ISSUED 447 AM CST SUN NOV 27 2011/
A HIGHLY AMPLIFIED MID/UPPER-LEVEL FLOW PATTERN IS CURRENTLY IN
PLACE ACROSS NORTH AMERICA...WITH A SHARP LONG WAVE TROUGH EXTENDING
FROM AN ANCHORING UPPER LOW OVER SOUTHERN ONTARIO SOUTHWARD TO THE
LOWER RIO GRANDE VALLEY. THIS LONG WAVE TROUGH IS BEING EFFECTIVELY
BLOCKED BY TWO SEPARATE MID-LEVEL HIGHS...ONE LOCATED OFF THE COAST
THE SOUTHEASTERN U.S. AND THE OTHER POSITIONED OFF THE COAST OF
SOUTHERN CALIFORNIA. THE RESULTANT STRONG SOUTHWESTERLY MID-
TROPOSPHERIC FLOW HAS RESULTED IN ABUNDANT MOISTURE FROM THE
EQUATORIAL REGION OF THE PACIFIC BEING TRANSPORTED NORTHEASTWARD
ACROSS THE TENNESSEE VALLEY...AND SUPPORTING PWAT VALUES IN THE
1.25-1.5 INCH RANGE. STRONG LOW-LEVEL WARM/MOIST ADVECTION AND
INCREASING LARGE SCALE ASCENT HAVE ALLOWED SEVERAL WAVES OF
LIGHT/MODERATE RAIN TO SPREAD NORTHWARD ACROSS THE FORECAST AREA THIS
MORNING...WITH THIS TREND EXPECTED TO CONTINUE THROUGH THE DAY...AS A
STRONG SURFACE COLD FRONT ASSOCIATED WITH THE MID/UPPER- LEVEL TROUGH
PUSHES SLOWLY EASTWARD THROUGH THE DAY. WILL MAINTAIN INHERITED
CATEGORICAL POPS FOR THE ENTIRE REGION...WITH TOTAL RAINFALL AMOUNT
RAGING FROM AROUND 0.5 INCHES IN NORTHWEST ALABAMA TO BETWEEN 1-1.5
INCHES ACROSS THE NORTHEASTERN ZONES. TEMPERATURES WILL BE A BIT MORE
COMPLICATED... WITH THE COLD FRONT EXPECTED TO BE PUSHING INTO
NORTHWEST ALABAMA AROUND 12Z AND EXITING INTO NORTHWEST GEORGIA
AROUND 28/00Z.

OTHERWISE...GLOBAL MODELS CONTINUE TO SHOW EXCELLENT AGREEMENT IN
FORECASTING THE NORTHERN END OF THE LONG WAVE TROUGH TO GRADUALLY
DEEPEN AND SHIFT NORTHEASTWARD ACROSS THE SOUTHERN PORTION OF HUDSON
BAY LATER TODAY...AS THE SOUTHERN END OF THE TROUGH BEGINS TO DEEPEN
INTO A STRONG CUTOFF LOW SOMEWHERE ACROSS MISSOURI OR ARKANSAS. THIS
WILL LEAD TO A CONTINUATION OF WIDESPREAD LIGHT/MODERATE RAINFALL
EVEN IN THE POST FRONTAL AIR MASS...AS LARGE SCALE FORCING FOR UPWARD
VERTICAL MOTION AND ELEVATED WARM ADVECTION CONTINUE TO INCREASE. IT
STILL APPEARS AS IF LIFT WILL BE MAXIMIZED DURING THE PERIOD FROM
LATE MONDAY AFTERNOON THROUGH TUESDAY MORNING...AS ALL GUIDANCE
SUGGESTS THAT THE CUTOFF UPPER LOW WILL CONTINUE TO GRADUALLY DEEPEN
AND LIFT NORTHEASTWARD FROM THE LOWER MISSISSIPPI VALLEY REGION...
ACROSS NORTHERN ALABAMA AND INTO THE CENTRAL APPALACHIANS BY TUESDAY
EVENING...AS ANOTHER MID-LEVEL WAVE DROPS SOUTHEASTWARD ACROSS THE
NORTHERN ROCKIES AND PLAINS. OVERALL...EXPECT PRECIPITATION CHANCES
TO REMAIN VERY HIGH DURING THE DAY ON MONDAY...BUT THE P-TYPE SHOULD
BECOME MORE CONVECTIVE IN NATURE AS THE STRONG FORCING FROM THE UPPER
LOW BEGINS TO IMPINGE ON THE REGION. THUS...HAVE INDICATED SHOWERS ON
MONDAY...AS OPPOSED TO THE STRATIFORM RAINFALL EXPECTED TODAY AND
TONIGHT. MOST LOCATIONS WILL LIKELY EXPERIENCE BETWEEN 2-3 INCHES OF
RAINFALL THROUGH THE SHORT TERM PERIOD...OVER A PROLONGED PERIOD OF
TIME WE DO NOT ANTICIPATE THIS TO GENERATE MAJOR FLOODING CONCERNS.

STRONG VERTICAL MOTION...COUPLED WITH THE PREEXISTING COLD POCKET OF
AIR ALOFT AND STRONG LOW-LEVEL COLD ADVECTION ON THE SOUTHWESTERN
SIDE OF A DEEPENING SURFACE LOW SHIFTING NORTHWARD ACROSS EASTERN
TENNESSEE/KENTUCKY WILL SET THE STAGE FOR A TRANSITION TO RAIN/SNOW
MIX BY MONDAY EVENING...WITH FORECAST SOUNDINGS INDICATING FAVORABLE
CONDITIONS FOR PURE SNOW ON MONDAY NIGHT/TUESDAY MORNING.
PRECIPITATION SHOULD THEN TRANSITION BACK TO A RAIN/SNOW MIXTURE LATE
ON TUESDAY MORNING...BEFORE PROFILES WARM TO THE POINT OF SUPPORTING
A COLD RAIN ON TUESDAY AFTERNOON WITH ANY LINGERING PRECIPITATION AS
THE LOW LIFTS NORTHEASTWARD AND AWAY FROM THE LOCAL AREA. DUE TO
RECENT WARM TEMPERATURES...WE ARE STILL ONLY ANTICIPATING A LIGHT
DUSTING OF SNOW...WITH THE MOST SUBSTANTIAL ACCUMULATIONS LIKELY TO
OCCUR ON GRASSY SURFACE IN HIGHER TERRAIN. HOWEVER...THE POTENTIAL
DOES EXIST FOR ELEVATED INSTABILITY TO GENERATE SOME CONVECTIVE
SNOWFALL...AND THIS MAY LEAD TO LOCALLY HIGHER SNOWFALL RATES...
ENHANCING THE CHANCES FOR LOW-END ACCUMULATIONS. THIS PORTION OF THE
FORECAST WILL HAVE TO BE REFINED AS WE DRAW CLOSER TO THE ACTUAL
EVENT.

NO MAJOR CHANGES WILL BE MADE TO THE EXTENDED PORTION OF THE
FORECAST...WITH DRY CONDITIONS EXPECTED TO PREVAIL AS THE FLOW
ALOFT BECOMES MORE ZONAL IN THE WAKE OF A DEPARTING TROUGH AXIS
ACROSS THE SOUTHEASTERN U.S. AND ANOTHER STRONG UPPER LOW FORECAST TO
CUTOFF ACROSS THE SOUTHWESTERN UNITED STATES. COLD TEMPERATURES WILL
REMAIN ACROSS THE REGION THROUGH THE END OF THE WEEK...WITH RETURN
FLOW NOT DEVELOPING UNTIL NEXT WEEKEND AT THE EARLIEST.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

AVIATION...KDW
DISCUSSION...70/DD
Hazardous weather outlook, Nov 27, 4:44 AM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
444 AM CST SUN NOV 27 2011

ALZ001>010-016-TNZ076-096-097-271900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
444 AM CST SUN NOV 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

LIGHT TO MODERATE RAIN WITH AN OCCASIONAL EMBEDDED HEAVY SHOWER WILL
CONTINUE ACROSS THE AREA TODAY. TOTAL RAINFALL AMOUNTS AROUND ONE TO
THREE INCHES ARE STILL ANTICIPATED...WITH THE HIGHEST AMOUNTS LIKELY
OCCURRING IN NORTHEASTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE.
WHILE WIDESPREAD FLOODING IS NOT EXPECTED...THE RISK OF FLOODING WILL
INCREASE IF HEAVY SHOWERS TRACK REPEATEDLY OVER THE SAME LOCATIONS.
URBAN AREAS WOULD BE THE MOST SUSCEPTIBLE TO MINOR FLOODING DUE TO
RUNOFF FROM PAVED SURFACES...AND NARROW VALLEYS IN THE EAST SUCH AS
THE PAINT ROCK AND DEKALB VALLEYS WHERE ANY RUNOFF WOULD BE MORE
CONFINED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

PERIODS OF LIGHT RAIN WILL CONTINUE THROUGH MONDAY...BUT COLDER AIR
WILL BEGIN TO FILTER INTO THE REGION ON MONDAY NIGHT. LIGHT RAIN
SHOWERS ARE EXPECTED TO MIX WITH AND THEN CHANGE OVER TO LIGHT SNOW
SHOWERS GRADUALLY ON MONDAY NIGHT. RELATIVELY WET AND WARM GROUND
CONDITIONS WILL HELP TO MELT FALLING SNOW...BUT SNOW SHOWERS MAY BE
HEAVY ENOUGH TO AMOUNT IN BRIEF MINOR ACCUMULATIONS MAINLY ON GRASSY
SURFACES. ANY MINOR ACCUMULATIONS WILL BE MOST LIKELY IN THE HIGHER
ELEVATIONS. DUE TO THE LIKELIHOOD THAT SNOW WILL NOT BE ABLE TO
ACCUMULATE ON ROAD SURFACES...TRAVEL PROBLEMS ARE NOT EXPECTED AT
THIS TIME. THE PRECIPITATION WILL LIKELY CHANGE OVER TO LIGHT RAIN
BEFORE ENDING ON TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KDW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 2 heavy rain, 1 debris flow. Local standard time, as filed.

Heavy Rain, Dekalb

When
November 27, 7:00 AM CST to November 28, 7:00 AM CST
Where
Dekalb County, 1.33 mi ESE of Sylvania
Reported by
CoCoRaHS
Coordinates
34.560, -85.810

Rainfall of 3.76 inches was reported.

Heavy Rain, Dekalb

When
November 27, 7:00 AM CST to November 28, 7:00 AM CST
Where
Dekalb County, 1.33 mi ESE of High Pt
Reported by
Emergency Manager
Coordinates
34.570, -85.580

A 24 hour rainfall of 5.22 inches was reported.

Flood, Dekalb

When
November 28, 10:00 AM CST to 4:00 PM CST
Where
Dekalb County, 4.79 mi ESE of Rodentown to 4.23 mi ESE of Rodentown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.208, -85.941

Flooding along Big Wills Creek prompted the closure of County Road 39 near County Road 227.

Flood, Dekalb

When
November 28, 10:00 AM CST to 4:00 PM CST
Where
Dekalb County, 3.29 mi SSE of Beaty Xrds to 3.43 mi SSW of Sulphur Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.659, -85.651

Flooding on Town Creek prompted the closure of County Road 743 from County Road 117 to County Road 730.

Debris Flow, Jackson

When
November 29, 4:30 AM CST to 4:35 AM CST
Where
Jackson forecast zone
Property damage
$20,000
Reported by
Newspaper
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

A landslide along State Highway 35 occurred near the town of Section on the side of Sand Mountain around 4:30 am. At least two large boulders, one the size of a pickup truck, along with a large quantity of smaller rocks, dirt and trees slid into the road. A car was trapped under the landslide, and rescue crews were able to get the driver out unharmed. The road was not cleared and reopened until around 3:45 pm later that day.

Flood, Marshall

When
November 30, 7:00 AM CST to 3:00 PM CST
Where
Marshall County, 1.66 mi SW of Rocky Ridge to 1.47 mi WSW of Rocky Ridge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.585, -86.303

Mill and Snead Road was barricaded and closed due to flooding along the Paint Rock River. Time estimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350665, 350666, 350652, 350655, 350667, 350664.